Disclaimer: None of the information in this article constitutes medical advice, and is just the opinion of the writer(s) and published for informational purposes only. We recommend that patients follow their doctor’s guidance in regard to over-the-counter (OTC) medication.
DayQuil is a popular OTC cold and flu treatment, and our review of NyQuil ingredients was very popular so we felt it would be useful to publish a similar review of the ingredients in DayQuil from a health and efficacy perspective. This brand is owned and sold by Vicks.
Millions of consumers in the U.S. and around the globe use DayQuil to relieve their cold symptoms, but is its formulation actually proven in medical research to be effective? And does it contain filler ingredients which may be unhealthy?
These are the questions we’ll attempt to answer in this article.
DayQuil Cold & Flu Relief Liquid Active Ingredient Review
DayQuil is formulated to relieve symptoms of cold and flu such as headache, congestion, sore throat and cough.
It contains three active ingredients. The first is acetaminophen which is a pain reliever. This is one of the active ingredients in NyQuil as well, and it’s proven to be effective. A medical trial on patients with post-operative surgical pain found that 51% of those taking a placebo experienced moderate pain, while only 16% of patients using acetaminophen at a similar dosage to that in DayQuil experienced moderate pain.
Dextromethorphan hydrobromide is included for its cough-suppressive properties. This pharmaceutical ingredient is approved by the Food and Drug Administration (FDA) in the U.S. as a cough suppressant. This agency reviews a significant amount of medical literature prior to approving a drug ingredient, and we will consider this another effective ingredient. This compound is also in NyQuil.
The active ingredient unique to DayQuil is phenylephrine hydrochloride which is described by the manufacturer as a nasal decongestant. We don’t find this to be a great ingredient choice. A clinical trial published in the Annals of Allergy, Asthma & Immunology medical journal did not cause a significant improvement in nasal congestion.
A more recent clinical trial reported similar results: even when dosed up to 40 milligrams (mg) every four hours, which is 4x the dose in DayQuil, phenylephrine hydrochloride was no better than placebo relieving nasal congestion in patients with allergies.
We believe that this formulation is likely to be effective overall, and especially for pain relief and cough suppression. There likely is medical research backing the nasal decongestant ingredient, but we would recommend that the manufacturer of DayQuil consider a different ingredient choice here.
DayQuil Relief Liquid Inactive Ingredient Review
One of the findings of our NyQuil article was that the relief liquid formulation contained a number of ingredients we consider to be unhealthy, and would recommend that consumers avoid. That trend holds true with DayQuil as well.
The relief liquid contains three separate artificial sweeteners: sucralose, sorbitol and sodium saccharin. While these ingredients may make the product taste better, we find it to be illogical for non-nutritive sweeteners with questionable health effects to be included in the formulation of a product meant to improve the health of users.
Sodium saccharin was associated with increased risk of diabetes, obesity and impaired kidney function in at least one animal study.
As we referenced in our review of 5 Hour Energy ingredients, sucralose has been found in a medical trial to cause impairments to insulin function in healthy young adults.
We recommend avoiding artificial sweeteners entirely in medications, supplements and packaged food.
This product also contains artificial food dye FD&C Yellow No. 6. This compound was found in a medical review to contain carcinogens.
Another inactive ingredient we recommend avoiding, although one of lesser importance in our opinion, is citric acid. This is often included as a flavor enhancer, and described by Vicks as an “effervescent agent.” When used in commercial formulations, this compound is often produced using a fungus called Aspergillus niger, according to a medical review published in the Toxicology Reports journal.
Citric acid appears to cause significant inflammatory reactions in a small subset of patients. It’s likely well-tolerated by the majority of users, but because it has no nutritive benefit we recommend avoiding it.
We recommend avoiding DayQuil due to the inclusion of these additive ingredients. There are likely small amounts of these ingredients in the formulation, and we don’t believe it’s a significant health risk, but it seems illogical to take a medication containing so many questionable additives when there are alternatives on the market without any such additives.
DayQuil LiquiCaps Active Ingredient Review
Another popular DayQuil formulation is their “LiquiCaps” product. The full product title is “DayQuil Cold & Flu Relief LiquiCaps.” This product contains the exact same active ingredients as DayQuil Relief Liquid, just at lower doses.
The first two active ingredients we’ve already established to be effective in the previous product review: acetaminophen and dextromethorphan hydrobromide.
The third active ingredient, phenylephrine hydrochloride, was the one we took issue with due to the clinical trials we found that suggested this ingredient was not a very effective decongestant.
Because the active ingredients are the same, our conclusion about this product is the same as the last product: we believe it’s likely to be effective at relieving cold and flu symptoms for most people, but we believe it would be more effective if Vicks chose a different decongestant ingredient.
DayQuil LiquiCaps Inactive Ingredient Review
Like DayQuil Relief Liquid, the LiquiCaps contain a number of inactive ingredients we would recommend avoiding.
This product contains two artificial colorants rather than one. It contains the same FD&C Yellow No. 6 as the liquid formulation, but also contains FD&C Red No. 40. A medical review documented that Red No. 40 contains a compound called benzidine which is carcinogenic to humans and animals.
The LiquiCaps also contain titanium dioxide to print the stamp on the outside of the capsule. This ingredient is banned for use as a food additive in the European Union (E.U.) due to toxicity concerns, and we recommend avoiding it.
This product contains no artificial sweeteners so it seems healthier in that regard.
We cannot recommend a product with two artificial colorants and titanium dioxide, so we’d recommend that consumers consider other cold symptom options.
We recommend the same alternative to DayQuil that we recommended for NyQuil: Maty’s Cough Syrup. We do not have any partnership with this brand and we don’t receive compensation for recommending them; we simply believe it’s better-formulated than DayQuil.
This syrup is sweetened with organic honey, which seems to be a much more logical choice than artificial sweeteners for a cold and flu product, considering that honey has documented antibacterial and antiviral properties.
Maty’s product also contains an active ingredient called clove, which is harvested from the flower buds of a tree native to Indonesia. Clove may have the capacity to treat respiratory ailments according to a medical review published in the well-respected Molecules journal.
Zinc is another effective ingredient. We don’t usually recommend supplementing with vitamins or minerals without a documented deficiency, but it seems logical to consider using zinc short-term when battling a cold, because research suggests that this mineral reduces the duration of cold symptoms.
Maty’s Cough Syrup contains no questionable additive ingredients. We consider it a more natural and healthier option when compared with DayQuil.
We do believe that DayQuil is likely to provide more immediate symptom relief because it’s formulated with pharmaceutical ingredients. Maty’s is a good option for consumers wanting to avoid some of the additive ingredients we highlighted in this review.